[Convulsive status secondary to star anise poisoning in a neonate].An Esp Pediatr. 2002 Oct; 57(4):366-8.AE
Despite its potential toxicity, the use of star anise infusions for the treatment of infant colic is firmly rooted in our culture. In the last year, several cases of infants with acute neurological and gastrointestinal symptoms related to the ingestion of large quantities of star-shaped anise have been reported in Spain. We report a 1-month old girl who was admitted to our emergency room with convulsive status after ingesting a considerable amount of star anis administered to relieve possible infant colic. The patient required three repeat doses of diazepam to control the seizures. Because no abnormalities were found and outcome was favorable without anticonvulsant therapy, the clinical symptoms can be attributed to star anise ingestion, which contains potent neurotoxins such as veranisatins. The etiopathogenesis of this process and star anise toxicity are discussed and the need for the regulation of natural products with pharmacological effects which are freely dispensed from drug stores is stressed. Finally, the regulations of the Ministry of Health and Consumption for 2001 concerning the withdrawal of all anise-containing products are presented.